Virginia, 2004Tornado in Virginia, August 14, 2004
August 14, 2004 · NWS AKQ · 2 events in 2 counties and zones
1 tornado, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 14, 2:55 PM EST, 2 hours earlier.
Area forecast discussion, Aug 14, 2:55 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT SAT AUG 14 2004
.SYNOPSIS...HURRICANE CHARLEY WAS JUST NORTH OF WILMINGTON
NORTH CAROLINA LATE THIS AFTN...AND WILL ACCELERATE NNE
THIS EVENG ACRS SE VA AND INTO DE JUST AFTR MIDNGT.
.SHORT TERM (TONIGHT THROUGH MONDAY)...RAIN AND SOME
TROPICAL STRM FORCE WND (GUSTS) ESPLY ALNG PORTIONS OF
THE BAY/CST WILL OCCUR THRU THE EVENG HRS...AS THE
STORM MOVES QUICKLY NNE ACRS AREA. HEAVIEST RAINS WILL
REMAIN ALNG AND E OF I95...SO HAVE CANCELLED FLOOD WATCH
FOR OUR EXTRM WRN CNTIES. RAIN TAPERS OFF AND ENDS FM
S TO N LATER THIS EVENG/OVRNGT...AS STORM MOVES UP INTO
DE/NJ. STUBBORN FRNTL BNDRY WILL REMAIN JUST OFF THE
EXTRM SE VA/NE NC CST DURING SUN INTO SUN EVENG...WHICH
CUD HELP TO TRIGGER WDLY SCTD SHRA OR TSRA IN THOSE
AREAS. OTHRWISE...EXPECT PRTLY SNY AND WRM CONDITIONS
ON SUN WITH MAX TEMPS IN THE LWR TO MID 80S. HI PRES
WILL THEN BLD INTO/ACRS REGION FOR MON AND TUE. MAX
TEMPS AGAIN IN THE LWR TO MID 80S.
&&
.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...GOING WITH
ONLY SLGT CHCS FOR PCPN WED THRU SAT...BASED MAINLY ON
WK DISTURBANCES IN WRLY FLO COMBINED WITH DAYTIME HEATING.
BUT...BETTER CHCS MAY NOT BE ARND UNTIL LATER FRI THRU
SAT...AS COLD FRNT APPROACHES/SAGS INTO AREA FM NW.
&&
.AVIATION...WIDESPREAD IFR THIS EVENG WITH CHARLEY...THEN
MVFR AND VFR LATER TNGT AND SUN MORNG.
&&
.MARINE...TROPICAL STRM WRNGS IN EFFECT THIS EVENG EVERYWHERE.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONES MDZ021>025 UNTIL 2 AM EDT.
...TROPICAL STORM WARNING CSTL WTRS.
NC...FLOOD WATCH FOR ZONES NCZ012>017-030>032-102 UNTIL 2 AM EDT.
...TROPICAL STORM WARNING CSTL WTRS AND CURRITUCK SND.
INLAND TROPICAL STORM WIND WARNING NCZ012>014.
VA...FLOOD WATCH FOR ZONES VAZ063-VAZ064-VAZ070>100 UNTIL 2 AM
EDT.
TROPICAL STORM WARNING CSTL WTRS AND CHES BAY.
INLAND TROPICAL STORM WIND WARNING VAZ092.
SHORT TERM/LONG TERM...32
AVIATION/MARINE...09Hazardous weather outlook, Aug 14, 5:07 AM EST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
607 AM EDT SAT AUG 14 2004
MDZ021>025-VAZ074>078-084>086-089>091-093>100-141005-
ACCOMACK VA-CHESAPEAKE VA-DORCHESTER MD-ESSEX VA-GLOUCESTER VA-
INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES CITY VA-LANCASTER VA-
MARYLAND BEACHES MD-MATHEWS VA-MIDDLESEX VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHUMBERLAND VA-RICHMOND VA-
SOMERSET MD-SUFFOLK VA-SURRY VA-VIRGINIA BEACH VA-WESTMORELAND VA-
WICOMICO MD-YORK VA-
INCLUDING THE CITIES OF...CALLAO...CAMBRIDGE...CAPE CHARLES...
CHAMPLAIN...CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH...
CRISFIELD...DEEP CREEK...DELTAVILLE...DOWNTOWN NORFOLK...
DOWNTOWN PORTSMOUTH...DOWNTOWN SUFFOLK...EXMORE...FAIR PORT...
FRUITLAND...GLOUCESTER COURTHOUSE...GLOUCESTER POINT...
GREAT BRIDGE...HAMPTON...HOLLAND...HURLOCK...KEMPSVILLE...
KILMARNOCK...LANGLEY AFB...MATHEWS...MONTROSS...NEW POINT COMFORT...
NEWPORT NEWS...NORGE...OCEAN CITY...OCEAN VIEW...
PATRICK HENRY FIELD...POCOMOKE CITY...POQUOSON...PRINCESS ANNE...
QUEENS LAKE...ROBLEY...SALISBURY...SEAFORD...SMITHFIELD...SURRY...
TAPPAHANNOCK...TOANO...URBANNA...VIRGINIA BEACH OCEANFRONT...
WARSAW...WILLIAMSBURG AND WINDSOR
607 AM EDT SAT AUG 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.
.DAY ONE...
FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE WBCFFAAKQ FOR DETAILS.
TROPICAL STORM WARNING IN EFFECT AS CHARLEY WEAKENS AS IT MOVES NORTH
ALONG THE COAST. SEE WBCHLSAKQ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
NCZ012>014-VAZ092-141005-
GATES NC-HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA-
INCLUDING THE CITIES OF...AHOSKIE...BOYKINS...COURTLAND...FRANKLIN...
GARYSBURG...GATESVILLE...MURFREESBORO...RICH SQUARE AND SUNBURY
607 AM EDT SAT AUG 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.
.DAY ONE...
FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE WBCFFAAKQ FOR DETAILS.
INLAND TROPICAL STORM WIND WARNING IN EFFECT AS CHARLEY WEAKENS AS IT
MOVES NORTH ALONG THE COAST. SEE WBCNPWAKQ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
NCZ015>017-030>032-141005-
BERTIE NC-CAMDEN NC-CHOWAN NC-PASQUOTANK NC-PERQUIMANS NC-
WESTERN CURRITUCK NC-
INCLUDING THE CITIES OF...AULANDER...CAMDEN...CURRITUCK...EDENTON...
ELIZABETH CITY...GRANDY...HERTFORD...RYLAND...SOUTH MILLS...
WEEKSVILLE...WINDSOR AND WINFALL
607 AM EDT SAT AUG 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.
.DAY ONE...
FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE WBCFFAAKQ FOR DETAILS.
HURRICANE WARNING IN EFFECT AS CHARLEY MOVES NORTH ALONG THE COAST.
SEE WBCHLSAKQ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
VAZ048-049-060>073-079>083-087-088-141005-
AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-
CUMBERLAND VA-DINWIDDIE VA-FLUVANNA VA-GOOCHLAND VA-GREENSVILLE VA-
HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-LOUISA VA-
LUNENBURG VA-MECKLENBURG VA-NEW KENT VA-NOTTOWAY VA-POWHATAN VA-
PRINCE EDWARD VA-PRINCE GEORGE VA-SUSSEX VA-
INCLUDING THE CITIES OF...AMELIA COURTHOUSE...ASHLAND...BLACKSTONE...
BON AIR...BOWLING GREEN...BRODNAX...CARTERSVILLE...CHARLES CITY...
CHASE CITY...CHESTER...COLONIAL HEIGHTS...CREWE...CUMBERLAND...
DAHLIA...DINWIDDIE...DISPUTANTA...DOWNTOWN RICHMOND...EMPORIA...
FARMVILLE...FORK UNION...FORT LEE...GOOCHLAND...HADENSVILLE...
HAMPDEN SYDNEY...HIGHLAND SPRINGS...HOPEWELL...KENBRIDGE...
KING AND QUEEN COURTHOUSE...KING WILLIAM...LAWRENCEVILLE...LOUISA...
MANNBORO...MCKENNEY...MECHANICSVILLE...MILFORD...MINERAL...MOSELEY...
NEW KENT...PALMYRA...PETERSBURG...POWHATAN...PURDY...ROXBURY...
SAINT STEPHENS CHURCH...SOUTH HILL...TALLEYSVILLE...TUCKAHOE...
VICTORIA...WAKEFIELD...WAVERLY AND WEST POINT
607 AM EDT SAT AUG 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.
.DAY ONE...
FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE WBCFFAAKQ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
44
In the hours before
Special weather statement, Aug 14, 11:23 AM EST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1223 PM EDT SAT AUG 14 2004
VAZ063-064-071>074-076>078-082>086-090-091-099-100-141730-
ACCOMACK VA-CAROLINE VA-CHARLES CITY VA-ESSEX VA-GLOUCESTER
VA-HANOVER VA-HENRICO VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM
VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NORTHAMPTON
VA-NORTHUMBERLAND VA-RICHMOND VA-YORK VA-
1223 PM EDT SAT AUG 14 2004
...A BAND OF HEAVY RAIN MOVING INTO THE MIDDLE AND NORTHERN NECK AND
THE DELMARVA...
AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES SOUTHEAST OF DOWNTOWN RICHMOND TO
20 MILES SOUTHEAST OF CAPE CHARLES...OR FROM 5 MILES SOUTHEAST OF
DOWNTOWN RICHMOND TO 14 MILES NORTHEAST OF VIRGINIA BEACH
OCEANFRONT...MOVING NORTH AT 30 MPH. THE BAND OF HEAVY RAIN WILL BE
NEAR EAST HIGHLAND PARK AROUND 1230 PM EDT
CHAMBERLAYNE AROUND 1235 PM EDT
MECHANICSVILLE AROUND 1240 PM EDT
ASHCAKE AROUND 1245 PM EDT
WILTON AROUND 1250 PM EDT
HANOVER AROUND 1255 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ASHLAND...
BOWLING GREEN...CALLAO...CHAMPLAIN...DELTAVILLE...EXMORE...FAIR
PORT...GLOUCESTER COURTHOUSE...GLOUCESTER POINT...HIGHLAND SPRINGS...
KILMARNOCK...KING AND QUEEN COURTHOUSE...KING WILLIAM...MATHEWS...
MILFORD...NEW KENT...NEW POINT COMFORT...NORGE...QUEENS LAKE...
ROBLEY...ROXBURY...SAINT STEPHENS CHURCH...SEAFORD...TALLEYSVILLE...
TAPPAHANNOCK...TOANO...URBANNA...WARSAW AND WEST POINT.
RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
92
Special weather statement, Aug 14, 3:07 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT SAT AUG 14 2004
NCZ015>017-142045-
CAMDEN NC-PASQUOTANK NC-WESTERN CURRITUCK NC-
411 PM EDT SAT AUG 14 2004
...STRONG THUNDERSTORM MOVING TOWARD CAMDEN AND PASQUOTANK
COUNTIES...
AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 29 MILES SOUTH OF WEEKSVILLE...MOVING NORTH AT
45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LISTERS CORNER AT 430
PM EDT AND...SYMONDS CREEK AT 435 PM EDT...ELIZABETH
CITY...AND...WHITEHALL SHORES AT 440 PM EDT...CAMDEN AT 445 PM EDT.
WIND GUSTS TO 50 MPH...BRIEF TORRENTIAL RAINFALL AND FREQUENT
DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. IN ADDITION...THIS
STORM HAS SHOWN ROTATION OVER THE LAST HOUR AS IT MOVED THROUGH HYDE
AND TYRRELL COUNTIES...AND AN ISOLATED TORNADO WILL BE POSSIBLE WITH
THIS STORM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
UPDATES AND POSSIBLE WARNINGS. A TORNADO WATCH REMAINS IN EFFECT
UNTIL 9 PM.
SAMMLER
Special weather statement, Aug 14, 3:32 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
432 PM EDT SAT AUG 14 2004
NCZ012>017-031-032-102-VAZ092-096-142100-
CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-GATES NC-HERTFORD
NC-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC-SOUTHAMPTON VA-SUFFOLK
VA-WESTERN CURRITUCK NC-
432 PM EDT SAT AUG 14 2004
...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO SOUTHERN
VIRGINIA AND NORTHEAST NORTH CAROLINA...
AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES WEST OF BOYKINS TO 14 MILES
SOUTHEAST OF WEEKSVILLE...MOVING NORTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR
WEEKSVILLE AROUND 440 PM EDT
SUNBURY AROUND 445 PM EDT
GRANDY AROUND 450 PM EDT
SOUTH MILLS AROUND 455 PM EDT
HOLLAND AROUND 500 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AHOSKIE...
CAMDEN...COURTLAND...ELIZABETH CITY...FRANKLIN...GATESVILLE...
HERTFORD...MURFREESBORO...RYLAND AND WINFALL.
RAINFALL RATES OF OVER THREE INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
SIEBERS
Special weather statement, Aug 14, 4:14 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
514 PM EDT SAT AUG 14 2004
NCZ016-017-102-VAZ093-095>098-142145-
CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-ISLE OF WIGHT
VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN
CURRITUCK NC-
514 PM EDT SAT AUG 14 2004
...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS NORTHEAST
NORTH CAROLINA AND INTO SOUTHERN VIRGINIA...
AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HOLLAND TO 10 MILES EAST OF
CAMDEN...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR
WINDSOR AROUND 530 PM EDT
DEEP CREEK AROUND 545 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND...
CURRITUCK...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...DOWNTOWN
SUFFOLK...GREAT BRIDGE...KEMPSVILLE...OCEAN VIEW...SOUTH MILLS AND
VIRGINIA BEACH OCEANFRONT.
RAINFALL RATES OF TWO TO THREE INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
SIEBERS
Tornado, Chesapeake (C)
- When
- August 14, 4:55 PM EST to 4:57 PM EST
- Where
- Chesapeake (C) County, Northwest
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 15 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.633, -76.200
F0 tornado associated with Tropical Storm Charley damaged a fence and downed trees.
Funnel Cloud, Virginia Beach (C)
- When
- August 14, 6:25 PM EST
- Where
- Virginia Beach (C) County, Princess Anne
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.738, -76.005 (the zone’s center; the record gives no point)
Originally reported as a tornado, but never touched down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in North Carolina, August 14, 2004$9.8 million · F1 · 29 events
- Hurricane in North Carolina, August 14, 20043 injured · $13 million · 5 events
- Hurricane in South Carolina, August 14, 20043 injured · $6.5 million · 2 events
- Tornadoes and Flash Flooding in California, August 14, 20041 injured · $5.5 million · F0 · 7 events
- Flash Flooding and Hail in Texas, August 14, 2004$50,000 · 0.88 in hail · 3 events
- Lightning Strike in Florida, August 14, 20044 injured · 1 event
- Tornado and Flash Flooding in New Mexico, August 14, 2004F0 · 7 events
- Tropical Storm in North Carolina, August 14, 20046 events
- Hail in Colorado, August 14, 20041.75 in hail · 6 events
- Hail in Colorado, August 14, 20041.75 in hail · 5 events
- Flash Flooding and Hail in Texas, August 14 to 15, 20041.75 in hail · 4 events
- Tornadoes and Flash Flood in South Carolina, August 14, 2004F0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422668, 5422669.